Thunderstorm Wind, Chittenden
- When
- June 20, 12:50 PM EST
- Where
- Chittenden County, Richmond
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 44.400, -73.000
A mid-level atmospheric disturbance and surface cold front moved across a moderately unstable airmass during the early afternoon of the 20th. This led to the development of scattered thunderstorms across northern Vermont.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
A mid-level atmospheric disturbance and surface cold front moved across a moderately unstable airmass during the early afternoon of the 20th. This led to the development of scattered thunderstorms across northern Vermont. Numerous large tree branches and limbs were blown down and onto powerlines in Richmond.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Jun 20, 11:27 AM EST, 1 hour 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 1227 PM EDT TUE JUN 20 2006 .SHORT TERM /REST OF TODAY/... FORECAST HAS BEEN UPDATED TO REFLECT SEVERE THUNDERSTORM WATCH # 521...IN EFFECT FOR RUTLAND COUNTY AND MOST OF CENTRAL AND EASTERN VT THROUGH 00Z. && .PREV DISCUSSION... /ISSUED 915 AM EDT TUE JUN 20 2006/ SHORT TERM /REST OF TODAY/... AT 13Z...SFC COLD FRONT WAS APPROACHING THE ST. LAWRENCE VLY FROM THE NW. WV IMAGERY REVEALS MID-LEVEL VORT CENTERED NE OF GEORGIAN BAY. A SEPARATE SHORTWAVE TROUGH WAS TRACKING EWD THROUGH THE MID- ATLANTIC STATES...WITH AXIS OF ASSOCIATED HIGH CLOUDINESS EXTENDING NEWD INTO S-CENTRAL VT. OTHERWISE...CONDITIONS ACROSS THE NORTH COUNTRY WERE PARTLY TO MOSTLY SUNNY WITH LIGHT SOUTH TO SWLY WINDS. DEWPOINTS REMAIN GENERALLY IN THE LOWER 60S IN ADVANCE OF THE FRONTAL BOUNDARY...AND SHOULD REMAIN STEADY UNTIL FROPA. WE CONTINUE TO ANTICIPATE SCATTERED SHOWER AND THUNDERSTORM DEVELOPMENT ACROSS FAR NRN NY BY NOON...WITH CELLS TRACKING/DEVELOPING EWD ACROSS VT DURING THE AFTN HOURS. INSTABILITY WILL BE LESS THAN YESTERDAY. THINK 06Z NAM INSTABILITY IS UNDERDONE WITH SBCAPE AROUND 500 J/KG...AS MODEL SFC TEMPERATURES APPEAR SEVERAL DEGREES TOO LOW. EXPECTED TEMPERATURES IN THE MID 70S AND DEWPOINTS IN THE LOW 60S SHOULD CONTRIBUTE TO SBCAPE VALUES CLOSER TO 1000 J/KG...FROM THE CHAMPLAIN VLY EWD. COOLING ALOFT APPEARS MOSTLY POST FRONTAL WITH VORT MAX/THERMAL TROUGH...THUS...MID- LEVEL LAPSE RATES REMAIN MARGINAL...WITH 700-500MB VALUES AROUND 6 C/KM. SFC-6KM SHEAR WILL GENERALLY BE AROUND 30KTS...WITH DEEP- LAYER UNIDIRECTIONAL FLOW FROM THE WSW THROUGH MID-AFTN. THIS ALSO IS LESS THAN YESTERDAY... BUT STILL ADEQUATE FOR SOME LONGER LIVED CONVECTIVE UPDRAFTS. ALSO FEEL THAT GFS IS TOO AGGRESSIVE WITH MID-LEVEL TROUGH AMPLIFICATION ACROSS OUR FA THIS AFTN...AND STRONGEST FORCING --- AND THUS MOST WIDESPREAD CONVECTION -- IS MORE PROBABLE ACROSS NRN ZONES. SO...WHILE DYNAMIC FORCING APPEARS FAVORABLE FOR CONVECTIVE DEVELOPMENT ..OVERALL SVR THREAT IS MUCH LOWER THAN YESTERDAY. WE/LL WATCH FOR VILS OF 45 KG/M2 AND 50-55 DBZ ECHOES ABOVE 23 KFT AS A GENERAL THRESHOLD FOR PENNY HAIL. ANY SVR WIND SHOULD BE BRIEF WITH LOCALIZED STRONGER DOWNDRAFTS. BELIEVE CURRENT SUB-SEVERE FORECAST WORDING IN ZONES AND WX GRID /GUSTY WINDS AND SMALL HAIL/ IS ON TARGET. WILL FRESHEN THE SPS TO REFLECT ISOLATED SVR WIND/HAIL THREAT BUT WITH MOST ACTIVITY THIS AFTN BELOW SVR LIMITS. PREV DISCUSSION... /ISSUED 425 AM EDT TUE JUN 20 2006/ SHORT TERM /TODAY THROUGH THURSDAY/... ANOTHER ROUND OF SHWRS/THNDSTRMS EXPECTED TDY...ALTHO RISK OF SVR NOT AS GREAT AS IT WAS YESTERDAY. CDFNT MOVG ACRS SE ONTARIO ATTM WILL MOVE INTO ST LWR VLY AROUND 12Z...ACRS NRN NY DURING MORNING HRS AND VT THIS PM. WK MID LEVEL SHRTWV ACCOMPANYING THE FRONT. A MORE VIGOROUS SHRTWV MOVG ACRS NRN GRTLKS ATTM WILL DIG SEWRD AND MOVE ACRS FA THIS PM/EVENING...WITH SECONDARY WINDSHIFT/FROPA WITH PASSAGE OF THIS FEATURE. MARGINAL INSTABILITY TDY IN ADVANCE OF CDFNT WITH CAPES EXPCTED TO RANGE FROM 500 J/KG TO AS HIGH AS 1500 J/KG...WITH HIGHEST VALUES OVER EASTERN PORTION OF FA DUE LATER TIME OF FROPA. INSTABILITY DECREASES WITH PASSAGE OF FROPA DUE LLVL DRYING...BUT SHEAR INCREASES IN ADVANCE OF TRAILING STG SHRTWV. SO RISK OF TSRA WILL CONTINUE BEYOND PASSAGE OF INITIAL FRONT...INTO THE EVENING HRS. HAVE KEPT IN SOME ENHANCED WORDING TDY WITH GUSTY WINDS AND SMALL HAIL...AND IT IS PSBL THAT SOME STORMS MAY APRCH SEVERE LEVELS THIS PM IN VT. WITH PASSAGE OF SHRTWV TONIGHT...RISK OF SHRA/TSRA WILL DIMINISH. EXPECT CLRNG OVRNIGHT. COMBINATION OF CLRNG AND LIGHT WINDS WILL ALLOW FOR FORMATION OF SOME PATCHY FPG...ESPECIALLY IN THOSE AREAS THAT EXPERIENCE THE MOST RAINFALL TDY. HIGH PRESSURE WILL MOVE EAST ACRS FA DURING WEDNESDAY...RESULTING IN PRTLY TO MSTLY SUNNY SKIES. MAX TEMPS CLOSE TO SEASONAL NORMS FOR THE FIRST DAY OF SUMMER. AS HIGH MOVES EAST OF FA WED NIGHT...RETURN SOUTHERLY FLOW DEVELOPS. WAA COUPLED WITH SHRTWV APRCHG FROM GRTLKS WILL RESULT IN AN INCREASE IN CLDS OVRNGHT WITH CHC SHRA/TSRA WRN ZONES LATE. RISK OF SHWRS/THNDSTRMS ACRS ENTIRE FA THURSDAY AS SHRTWV AND ASSOCD SFC TROF MOVE ACRS RGN. DEPENDING ON AMOUNT OF SUNSHINE AND RESULTANT LLVL HEATING...MAY BE LOOKING AT POSSIBLE SVR WX ONCE AGAIN. LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... HAVE NOT MADE ANY CHANGES TO THIS PORTION OF THE FCST ATTM. CDFNT WILL BRING ANOTHER CHC SHWRS/THNDSTRMS TO FA FRI. FRONT STALLS SOUTH OF FA FRI NITE/SAT AS FLOW ALOFT RMNS SOUTHWEST. THE RESULT WILL BE A CONTD CHC OF SHWRS. HIGH PRESSURE GRADUALLY BLDS INTO RGN FROM NORTH OF GRTLKS LATER IN WEEKEND...ALLOWING FOR DRIER CONDITIONS EARLY NEXT WEEK. AVIATION... PRIMARY WX CONCERN ONCE AGAIN TODAY WILL BE DEGREE/COVERAGE OF CONVECION DURING LATE MORNING INTO AFTERNOON HOURS. WILL OPT FOR SCT MVR/IFR CONDS IN PATCHY BR/FG THROUGH 12Z...THEN MAINLY VFR AREA WIDE UNTIL THREAT OF CONVECTION INCREASES. BEST INSTABILITY APPEARS TO OCCUR FROM CHVLY EASTWARD TODAY...AND WILL OFFER BEST CHC OF TSRA AT KBTV-KMPV. ACROSS NRN NY...ACTIVITY WILL OCCUR EARLIER...AND MAINLY DURING MORNING HOURS...THUS MORE CLOUDS AND LESS CHC FOR WIDESPREAD THUNDER. NONETHELESS...WILL STILL OFFER BRIEF PERIOD OF THUNDER EVEN HERE THROUGH NOON. SHORTWAVE/VORT CENTER DROPPING SE ACROSS AREA LATER TODAY/THIS EVENING SHOULD KEEP AT LEAST BKN/OVC MID LVL VFR CIGS THROUGH 00Z...THEN CLEARING OVERNIGHT WITH PATCHY BR/FG ONCE AGAIN POSSBL BY LATE NIGHT. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...NONE. NY...NONE. && SHORT TERM...BANACOS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 415 AM EDT TUE JUN 20 2006 NYZ026>031-034-035-087-VTZ001>012-016>019-210815- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON- WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE- WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE- CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND- WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON- EASTERN RUTLAND- 415 AM EDT TUE JUN 20 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN NEW YORK...CENTRAL VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT. .DAY ONE...TODAY AND TONIGHT LOW PRESSURE ACROSS EASTERN CANADA WILL CONTINUE TO MOVE EAST TODAY...DRAGGING A SURFACE COLD FRONT ACROSS THE NORTH COUNTRY DURING THE AFTERNOON HOURS. AS A RESULT...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN TODAY. THE ACTIVITY SHOULD DEVELOP ACROSS NORTHERN NEW YORK THIS MORNING...AND SPREAD EAST INTO VERMONT FROM LATE MORNING INTO THIS AFTERNOON. WHILE THE THREAT OF SEVERE WEATHER DOES NOT APPEAR AS GREAT OR AS WIDESPREAD AS ON MONDAY...SOME OF THE STORMS MAY NONETHELESS BECOME STRONG...WITH GUSTY WINDS AND SMALL HAIL. THIS MAY LEAD TO LOCALIZED DAMAGE AND SCATTERED POWER OUTAGES. AT THIS TIME...IT APPEARS THAT THE GREATEST THREAT OF STRONGER STORMS TODAY SHOULD OCCUR FROM THE CHAMPLAIN VALLEY EASTWARD. BY TONIGHT...MEAN HIGH PRESSURE WILL BUILD EAST INTO THE REGION...WITH GRADUALLY CLEARING SKIES AND LIGHT NORTHWEST WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. EXPECTED PARTLY CLOUDY SKIES AND SEASONABLE TEMPERATURES DURING WEDNESDAY...THEN A CHANCE OF ADDITIONAL SHOWERS AND THUNDERSTORMS BY LATER WEDNESDAY NIGHT INTO FRIDAY AS ENERGY FROM THE MIDWEST MOVES EAST. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS MORNING INTO THIS AFTERNOON. JMG
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
1248 PM EDT TUE JUN 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1241 PM HAIL STANNARD 44.53N 72.22W
06/20/2006 M1.00 INCH CALEDONIA VT PUBLIC
LASTED FOR 5-MINS...WITH LT WINDS
&&
MURRAYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
102 PM EDT TUE JUN 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1255 PM HAIL SOUTH BURLINGTON 44.45N 73.22W
06/20/2006 M1.00 INCH CHITTENDEN VT NWS EMPLOYEE
AT WFO BTV
&&
MURRAYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
108 PM EDT TUE JUN 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1247 PM TSTM WND GST SOUTH BURLINGTON 44.45N 73.22W
06/20/2006 M54 MPH CHITTENDEN VT ASOS
AT KBTV
&&
MURRAYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
116 PM EDT TUE JUN 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0105 PM TSTM WND DMG WILLISTON 44.43N 73.07W
06/20/2006 CHITTENDEN VT NWS EMPLOYEE
SMALL TREES AND LARGE TREE LIMBS DOWN
&&
MURRAYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
128 PM EDT TUE JUN 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM TSTM WND DMG 3 SW ORWELL 43.77N 73.34W
06/20/2006 ADDISON VT PUBLIC
TREE BRANCHES DOWN AND NO POWER NEAR ORWELL
&&
TABERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
143 PM EDT TUE JUN 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM TSTM WND DMG ESSEX JUNCTION 44.49N 73.11W
06/20/2006 CHITTENDEN VT NWS EMPLOYEE
LARGE OAK TREE DOWN AND BLOCKING RT. 15. POWER IS OUT AND
ROAD IS CLOSED.
&&
MURRAYThe Burlington radar (KCXX), 18 km away, was scanning. The volume nearest the first event began at 17:48 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2006Every state in 2006This day in weather historyWarnings in Vermont, June 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5517317.